Benadryl and Advil interaction

Can I take Benadryl and Advil together

What is Benadryl? What is Benadryl used for?

Benadryl is a Brand name for an OTC antihistamine drug that contains diphenhydramine as an active ingredient. It is first-generation, “sedating” antihistamine that crosses the blood-brain barrier and blocks H1 receptors in  the CNS and periphery nervous system. Benadryl is used to treat allergy and cold symptoms such as: sneezing; itching, runny nose; hives; rashes; watery eyes; and other symptoms of allergies and the common cold. Benadryl is also used to suppress coughs, for the treatment of motion sickness, as a sleep inductor, and in some cases to treat mild forms of Parkinson’s disease. Some Benadryl’s OTC preparations may also contain other active ingredients such as: Acetaminophen, added as a pain reliever and fever reducer, Pseudoephedrine or Phenylephrine added as a nasal decongestants.

What is Advil? What is Advil Used for?

Advil is a Brand name for an OTC medicine that contains ibuprofen as an active ingredient. It is a nonsteroidal anti-inflammatory drug (NSAID) that works by reducing hormones that cause inflammation and pain in the body. Advil is used as a fever reducer and pain and inflammation reliever for conditions such as toothache, headache, back pain, menstrual cramps, arthritis, or minor injury. Some Benadryl’s OTC preparations may also contain other active ingredients such as: antihistamines Chlorphenamine or Diphenhydramine, decongestants Pseudoephedrine and Phenylephrine.

Can I take Benadryl and Advil together?

advil + benadryl

Since, there is no significant interaction between ibuprofen and diphenhydramine patients can take them together in recommendable doses for a short period of time. Ibuprofen is pain reliever and fever reducer while Benadryl is good for common cold and allergy symptoms. Together they will work fine.

However some of Advil products such as Advil Cold and Flu, 7-select Advil PM, Advil Cold, Cough & Flu Nighttime, Advil Cold, Cough & Flu Nighttime, Advil PM and Advil Pain & Head Cold Night already contain diphenhydramine in one dosage form with ibuprofen. So if patients take on of such product in combination with Benadryl, patients may double the dose of antihistamine and increase the risk of side effects such sedation and drowsiness. Also some Benadryl product may contain acetaminophen as an active ingredient. Taking such products together with Advil may be undesirable to patients with internal bleeding, gastrointestinal ulcers or some liver, kidney or heart disease. That’s why patients should always talk with their doctor and pharmacist first, before they take something on their own.

Also predisposed patients with some health issues, such as hypertension and fluid retention should talk with their doctor or pharmacist first before using this combination. It is known that ibuprofen may cause fluid retention. Antihistamines drugs such as diphenhydramine can also cause fluid retention due to their anticholinergic properties. If you suffer from hypertension or worse yet you have heart failure, this drug combination can be very dangerous indeed. Age also plays an important factor as well and seniors should avoid this combination.

The table below shows side effects that can be caused by taking Advil and Benadryl. The incidence of these side effects can be much higher if these drugs are overdosed or if products with same active ingredient are taken together:

  • Nausea
  • Vomiting
  • Epigastric pain
  • Rash
  • Edema
  • Tinnitus
  • Sedation
  • Confusion
  • Anticholinergic effects
  • May decrease cognitive function in geriatric patients
  • Xerostomia
  • Pharyngeal and nasal mucosa dryness
  • Thick sputum

Can I take Advil or Benadryl with Alcohol?

Combination of Advil and alcohol can lead to a higher risk of development of gastrointestinal adverse effects, such as nausea, vomiting, abdominal pain, heartburn, and especially of gastrointestinal bleeding. Gastrointestinal bleeding symptoms can be: vomiting blood, diarrhea, and black color of stool. If such side effects happen, patients should immediately discontinue Advil and call their doctor. Patients with risk factors for gastrointestinal bleeding, such as stomach or duodenal ulcer, gastritis or bleeding should never use Advil with alcohol. Patients with any sort of kidney or liver disease must avoid the combination of ibuprofen and alcohol as it can additionally exacerbate their condition.

In general alcohol should not be taken together with Benadryl. The exact mechanism of interaction is not clear, but it is known that alcohol may potentiate diphenhydramine’s depressive side effect in Central Nervous System and vice versa causing drowsiness and sedation as most common side effects. The tolerability of the sedative effects from person to person is individual. Some may be able to tolerate one or two drink while there on Benadryl therapy while others may develop side effects immediately after drinking. Since potential side effects on patients are unpredictable, patients are advised to avoid any alcohol while taking Benadryl. Patients who drive or operate machinery and heavy equipment are highly advised to avoid drinking alcohol because of the possible drowsiness.

Special precautions and warnings during Benadryl and Advil administration:

  • Benadryl shouldn’t be used to make a child sleepy.
  • Benadryl should not be given to a child younger than 6 years without medical advice.
  • Before taking diphenhydramine or acetaminophen products, patients should tell their doctor or pharmacist if they are allergic to them or if they have any other allergies. These products may have some inactive ingredients, which can also cause allergic reactions or other side effects.
  • Alcohol may potentiate effects of antihistamines. Patients should limit alcoholic beverages while using Benadryl.
  • Before taking these medications patients should also tell their doctors or pharmacists if they have some health issues in the past such as: breathing problems (asthma or emphysema), high blood pressure, glaucoma, heart problems, kidney disease, liver disease, stomach or intestine problems, seizures, hyperthyroidism, or enlarged prostate.
  • Benadryl can make patients dizzy or drowsy. They should not drive, use machinery, or do any activity that requires alertness.
  • In elderly patients there is a high-risk after administration of Benadryl because they may increase: the risk of falls and incidence of anticholinergic effects (exacerbation of existing lower urinary tract conditions, benign prostatic hyperplasia, and tolerance).
  • In rare cases, Advil can cause a severe skin reaction. Patients should stop taking this medicine and call their doctor immediately if they have skin redness or a spreading rash that causes blistering and peeling.
  • Advil can increase the risk of serious effects on the stomach or intestines, including bleeding, ulcers or perforation. Advil may be more likely to cause stomach bleeding in adults who are older than 60 years. Patients should call their doctor immediately if they have symptoms of bleeding in your stomach or intestines. This includes worsening stomach pain, coughing up blood or vomit that looks like coffee grounds or black, bloody, or tarry stools.
  • Advil may increase the risk of life-threatening cardiovascular issues, including heart attack or stroke. Do not take Advil just before or after having heart bypass surgery. Patients should seek emergency medical help if they exhibit symptoms of cardiovascular issues, such as weakness, chest pain, shortness of breath or problems with vision or balance.

Benadryl and levothyroxine
Difference between Benadryl and Tylenol
How long does Morphine stay in your system after surgery?
Is Claritin and Benadryl the same thing?

About Miljan Krcobic 78 Articles
My name is Miljan Krčobić. I was born on 14th of November 1989. in Negotin, Serbia, where I finished elementary and high school. In June 2015 I graduated from the Faculty of Pharmacy in Belgrade and thus acquired the title Master of Pharmacy. From the July of 2015 to January 2016 I worked in a pharmaceutical company Hemofarm a.d.(Member of STADA group) based in Vrsac, Serbia, as an expert associate for GMP compliance within the sector Quality Assurance. I am currently working in a pharmacy called Zivkovic in Negotin. As a freelancer I write medical articles on Elance and Upwork.